LUPUS UK
21,696 members17,194 posts

Hydroxychloroquine

I came home today to a letter from consultant, saying that I can start the hydroxychloroquine tablets that rheumatologist prescribed me. I'm going to wait till tomorrow evening to start them, as I have 2 days off work, that way if any unwanted side effects, I'll be at home.

Here's my question, what side effects if any, have you had from hydroxychloroquine tablets?

14 Replies
oldestnewest

I had a horribly upset stomach, with very bad cramps. I had to come off it for a few weeks and have just started back on them but now only taking one every other day, and will build up. This way it's been fine, no side effects after a week

2 likes
Reply

I have had no side effects, working up slowly from 200mg to 400mg a day. I ALWAYS make sure I have a couple of dry biscuits or crackers when I take them as this helps with the nausea and lines the stomach.

2 likes
Reply

I should say though, I have a particularly sensitive stomach so I'm not the norm - hopefully you will have no problems! It does say on the packaging to take with food so I always have it with my evening meal so I've got a good lining to my stomach

1 like
Reply

I started taking the 2 tablets on a night with all my others as I'm terrible remembering to take stuff. This however gave me an upset stomach so I now take one morning and one at night and always with food and have had no problems since x

2 likes
Reply

Hi,

I started on 400mg a day about 6 months ago (one 200mg at breakfast, one 200mg at tea). I have chronic gastritis, for which I take lansoprazol. so when I had acid stomach for the first couple of weeks, I feared the worst. Luckily, it seemed to resolve by itself.

I just make sure to take it with food.

Prednisilone was worse, until I realised that there was a gastric-resistant version. I take that now, which is OK.

Hope all goes well.

1 like
Reply

Thanks everyone, were your side effects instant, or did they take a while to happen?

1 like
Reply

I've been diagnosed with non-iron related anaemia which GP thinks is probably a side effect of hydroxychloroquin, but after nine months on it have had no other problems with hydroxy.

Reply

I think mine were pretty quick to start, I felt like I needed the toilet very quickly! Not ideal when u are walking at the beach with a double pushchair and nowhere to go!! Ha X

1 like
Reply

When I first started taking plaquenil, I would get really nauseas about 1/2hr - 1hr after taking it. Once when I wasnt feeling well and so hadn't eaten, I ended up vomiting up the tablets.

Now I make sure I always eat before taking them and I try to take them before I go to bed, but its actually improved a lot and I don't really have any problems with them.

1 like
Reply

I had stomach issues BUT only with the generic form. Something in the incipient ingredients just did not agree with me. I am now on name-brand Plaquenil. (I'm in the USA where name-brand Plaquenil is still available. It has been debranded in the UK so supposedly, the generic by Zentiva is the same as the namebrand that was previously made by Sanofi).

I take a split dose - 200 mg in the morning (with breakfast) and 100 mg (half tab) in late afternoon with a snack. (Food definitely is recommended along with water. My snack is typically a few crackers or a plain rice cake).

Hydroxychloroquine isn't an instant fix. It generally takes 3-6 months to feel any difference and can take up to a year to see full benefits. I've been on it now since July 2014.

1 like
Reply

Hey, I've been on it for 7 years now just 200mg once a day it used to be one in the morning and at night but after so many years it can wear off the effect so they brought it down, you have to get our eyes checked every year at a hospital they just put drops into ur eyes and check nothing has changed because it's just one of the bigger side effects, other then that it's been good to me I don't think I will be going off it anytime soon it's the only medication I've agreed with.

1 like
Reply

They started to affect my eyes after a matter of one week, plus I found they didn't help in any other way apart from causing stomach ache. I came off them very quickly and despite the nagging of my Rhumy won't go back on them. A total waste of time for lupus but then everything seems to be. Now I just wether it and get on with my life as best I can. I hope you have more luck, we are all different of course and they could suit you.

1 like
Reply

Hey I have been taking hydroxychloroquine for about 4 years now and I haven't had any side effects. Whilst I'm still not 100% when I compare myself to how I was before I started taking it I'm so much better now, don't know what I would have done without it :)

1 like
Reply

I had blurry eyesight and a terrible acid stomach. It didn't help my symptoms anyway.

1 like
Reply

You may also like...